Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 182, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 10, 1998, 4:12 AM CDT for Clay County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 1998, 4:12 AM CDT (09:12 UTC)
- Expired
- Jul 10, 1998, 4:50 AM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Clay County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2035 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
015
WUUS1 KTOP 100914 RRA
SVRTOP
KSC027-100950-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT FRI JUL 10 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN KANSAS
* UNTIL 450 AM CDT
* AT 408 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF IDANA...OR ABOUT 12 MILES WEST
OF CLAY CENTER...MOVING EAST AT 40 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
IDANA
MORGANVILLE
WAKEFIELD
CLAY CENTER
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:15 AM CDT, 57 minutes earlier.
Area forecast discussion, Jul 10, 3:15 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 AM CDT THU JUL 9 1998 ...MAIN FORECAST CHALLENGE CONTINUES TO BE TRACKING SHORTWAVES/MCS PROPAGATION OUT OF SUBTROPICAL FLOW AROUND UPPER RIDGE... LATEST IN SERIES OF MCSS TRACKING ACROSS NORTH CENTRAL KS. 850 MB FRONT ACROSS SOUTHERN NEBRASKA WHERE EAST-WEST LINE OF CONVECTION HAS FORMED WITH WIND PROFILERS SHOWING 20 KT 850 MB INFLOW AT HVL/NDS/HBR. WITH THE 850 MB FRONT FARTHER NORTH THAN LAST NIGHT... EXPECT MCS WILL CONTINUE TO MOVE MAINLY EAST ACROSS NORTHERN KS THE REST OF THIS MORNING. WILL PLAY CLIMATOLOGY AND PERSISTENCE AND FIGURE MCS WILL MOVE OUT OF CWA BY LATE MORNING WITH THE AFTERNOON DRY AS IN THE PAST SEVERAL DAYS. COULD SEE A QUICK ONE-TWO INCHES IN SOME AREAS FROM THE STORMS THIS MORNING...BUT STEADY MOVEMENT SHOULD PRECLUDE ANY SIGNIFICANT WATER PROBLEMS...AS LONG AS THE EAST-WEST LINE IN SOUTHERN NEBRASKA STAYS NORTH OF THE BORDER. BEYOND TODAY...MODELS INDICATING ANOTHER...AND PERHAPS FINAL... SUBTROPICAL SHORTWAVE MOVING UP AND OVER THE RIDGE AGAIN TONIGHT ACROSS KS. HOWEVER...NGM/ETA ALSO WOULD SEEM TO IMPLY THE 850 MB FRONT WILL SAG BACK TO THE SOUTH AND SET UP ACROSS CENTRAL OR SOUTHERN KS AND THUS TONIGHTS MCS MAY BE FARTHER SOUTH. CONSEQUENTLY...HAVE GONE WITH SOMEWHAT LOWER POPS (30-40 PCNT) ACROSS THE NORTH LATE TONIGHT INTO SAT...WAND 50-60 PERCENT POPS THROUGH EAST CENTRAL KS. TEMPWISE...PERSISTENCE OR A FEW DEGREES COOLER THAN YESTERDAY LOOKS LIKE THE WAY TO GO SINCE EXPECT RAIN THROUGH MUCH OF THE MORNING WITH CLOUDS THROUGH AT LEAST EARLY AFTERNOON. WILL GO WITH MIDDLE 80S NEAR NEBRASKA BORDER TO NEAR 90 AT EMP WITH SIMILAR TEMPERATURES EXPECTED SATURDAY. .TOP...NONE. PB
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.